Pennsylvania, 2013

Winter Weather in Pennsylvania, February 15 to 16, 2013

February 15 to 16, 2013 · NWS PHI · 6 events in 6 counties and zones

A mainly elevation driven snow affected higher terrain locations from Chester County northeastward through the Poconos during the evening and overnight on the 15th. While precipitation changed to snow throughout the area, the relatively warm weather (and high temperatures as precipitation started) the day before made it difficult for much snow to accumulate in the valleys.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A mainly elevation driven snow affected higher terrain locations from Chester County northeastward through the Poconos during the evening and overnight on the 15th. While precipitation changed to snow throughout the area, the relatively warm weather (and high temperatures as precipitation started) the day before made it difficult for much snow to accumulate in the valleys. But, in the higher terrain snowfalls of 2 to 4 inches fell and made for slippery travel on untreated or unplowed roadways. Snowfall rates of at least an inch per hour occurred. In the higher terrain of the Poconos, precipitation fell as snow throughout the event from the middle of the evening on the 15th into the early morning on the 16th. Elsewhere, precipitation started as rain by the middle of the evening on the 15th, but changed to snow quickly over the higher terrain and late in the evening elsewhere.

Representative snowfall included 4.0 inches in Williams Township (Northampton County), 2.3 inches in Pocono Summit (Monroe County), 2.0 inches in Summit Hill and Lake Harmony in Carbon County and Huffs Church in Berks County, 1.8 inches in Honey Brook (Chester County), 1.7 inches in Mohnton (Berks County), 1.4 inches in Fleetwood (Berks County), 0.9 inches in Macungie (Lehigh County) and only a trace at the Lehigh Valley International Airport.

The snow was triggered by the passage of a cold front across Eastern Pennsylvania during the late afternoon and early evening of the 15th. The upper air support for the front was hanging farther to the west over the Great Lakes and coupled with some very weak waves of low pressure along the boundary generated the precipitation in the colder air after the front passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 15, 5:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 15, 5:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
548 PM EST FRI FEB 15 2013

.SYNOPSIS...
LOW PRESSURE MOVING NORTHEAST FROM NEAR WASHINGTON DC WILL MOVE
ITS COLD FRONT OFFSHORE AFTER MIDNIGHT. A NEW LOW PRESSURE SYSTEM
WILL FORM ALONG THIS FRONT EAST OF NORTH CAROLINA SATURDAY AND
PASS EAST OF CAPE COD ON SUNDAY AS A LARGE STRONG GALE. HIGH PRESSURE
IS FORECAST TO FOLLOW FOR MONDAY INTO EARLY TUESDAY. THEN A COLD
FRONT FROM THE GREAT LAKES SHOULD MOVE THROUGH THE NORTHEAST LATER
ON TUESDAY. A LARGE HIGH PRESSURE SYSTEM FROM CENTRAL CANADA
SHOULD THEN FOLLOW FOR WEDNESDAY AND THURSDAY. A WARM FRONT MAY
LIFT NORTH THROUGH THE AREA EARLY FRIDAY...FOLLOWED BY A COLD
FRONT LATER IN THE DAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TONIGHT...530 PM ESTF UPDATE 1 HR EARLY. HAVE DELAYED THE CHANGE
TO SNOW ABOUT AN HOUR OR TWO. THE RAIN MAYBE BE SOMEWHAT CONVECTIVE
IN NATURE. BELIEVE FCST SNOW AMTS PRIOR TO MIDNIGHT MAY BE TOO HIGH
DUE TO BL WARMTH...BUT STRONG VV IN THE IDEAL DENDRITIC GROWTH
ZONE MAY COMPENSATE. AM EXPECTING A PERIOD OF MDT SN0W IN THE
POCONOS AND SUSSEX COUNTY NJ BETWEEN 3Z AND AND 7Z. EVEN DOWN TO
ALLENTOWN AROUND 5Z. MAY NEED TO KNOCK DOWN AMTS I95 CORRIDOR.
TEMPS WERE WARMED SLIGHTLY THIS EVENING 95 CORRIDOR. ALSO RAISED
POPS TO CATEGORICAL...TOO MANY MODELS WITH TOO MUCH VV ALONG A CF
WITH LOW PRES MOVING NNE ALONG THE FRONT.

A CHANGEOVER TO SNOW SHOULD ARRIVE IN THE LEHIGH VALLEY AREA
BETWEEN 02Z-04Z AND ABOUT 05Z-06Z PHL AND LATER TO THE SE OF I95.
ANY SIGNIFICANT PRECIPITATION LIKELY SHUTS OFF FROM THE IMPULSE
BEFORE DAYBREAK ALTHOUGH THERE IS MODEL DISCREPANCY ON THIS.

WE HAVE ADJUSTED TEMPERATURES FROM A NORMAL DIURNAL TREND IN ORDER
TO ACCOUNT FOR THE FRONT AND EVAPORATE AND DYNAMIC COOLING, BUT
OUR MINIMUM TEMPERATURES ARE NOT THAT DIFFERENT FROM A GUIDANCE/
CONTINUITY BLEND.

WE HAVE PUT THIS TOGETHER AND HAVE ARRIVED AT SUB-ADVISORY SNOWFALL
AMOUNTS WITH THE FIRST IMPULSE. ALL OF THIS IS QUITE TENUOUS AND
SUBJECT TO CHANGE. FOR NOW HOLDING THE LINE ON AMTS WITH BEST CHC
OF 2-3 INCHES N OF KABE...ESP HIGHER TERRAIN N OF I80.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE FIRST IMPULSE SHOULD CLEAR US EARLY IN THE SHORT TERM. THEN, IF
ONE WANTS A SNOWIER FORECAST, ONE FALLS INTO THE CANADIAN/GFS
CAMP. OUR FORECAST THROUGH THE SHORT TERM LEANS AWAY FROM THIS AND
TOWARD A ECMWF/NAM KIND OF SOLUTION, ALTHOUGH WE DO INCORPORATE SOME
OF THE FORMER BECAUSE OF THE UNCERTAINTY. THE GFS AND CANADIAN ARE
DEVELOPING MORE OF A NEGATIVE TILT WITH A STRONGER SECOND IMPULSE AT
H5, AND THAT HAS THEM DEEPER AND FURTHER EAST WITH THE ASSOCIATED
LOW PRESSURE SYSTEM (THE MAIN ONE WITH THIS MAJOR TROUGH AXIS).
ALTHOUGH OUR QPF IS ON THE LIGHTER SIDE BECAUSE WE FAVOR A LESS
VIGOROUS SOLUTION AT OUR LATITUDE, ALL MODEL SOUNDINGS SAY THAT ALL
AREAS WOULD SEE SNOW EITHER FROM THE START OF OR ONLY A FEW HOURS
INTO THE SHORT TERM. WE HAVE THEREFORE ADJUSTED MAX TEMPERATURES
DOWNWARD.

OUR QPF AND SNOW VALUES IN THE LATTER PART OF THE SHORT TERM AND THE
FIRST PART OF THE LONG TERM COMBINED WOULD BRING OUR EASTERN ZONES
INTO ADVISORY TERRITORY. GIVEN THE UNCERTAINTY, WE HAVE DECIDED NOT
TO ISSUE ONE AT THIS TIME.

WE DO NOTE THAT IF OUR FORECAST WERE CORRECT FROM THE NEAR TERM
THROUGH THE EARLY PART OF THE LONG TERM, THEN WE WOULD SEE LOWER END
ADVISORY SNOW AMOUNTS OVER A FAIR AMOUNT OF THE FORECAST AREA.
HOWEVER, THIS WOULD HAPPEN OVER A PERIOD OF AT LEAST 24 HOURS, SOME
OF WHICH WOULD BE FREE OF SIGNIFICANT PRECIPITATION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE TO DIFFER ON HOW MUCH SNOW MIGHT FALL LATER SATURDAY
AND SATURDAY NIGHT. THE LATEST RUN OF THE GFS INDICATES A SLIGHTLY
MORE WESTERN TRACK WHILE THE LATEST ECMWF INDICATES A MORE
EASTERLY TRACK. AS A RESULT...NO DRASTIC CHANGE HAS BEEN MADE TO THE
FORECAST AT THIS POINT IN TIME. BASICALLY AN ADVISORY TO
SUB-ADVISORY EVENT FOR THE CWA, WITH THE HIGHEST AMOUNTS CLOSEST TO
THE COASTAL AREAS...WITH LESSER AMOUNTS FURTHER INLAND. WHATEVER
SNOW DOES FALL, THE BULK OF IT SHOULD BE OVER BY 6 AM SUNDAY. SLIGHT
POPS WERE ADDED TO THE WEATHER GRIDS FOR SUNDAY DUE TO THE PROXIMITY
OF THE MID-LEVEL TROUGH, BUT NOTHING SIGNIFICANT IS EXPECTED DURING
THIS TIME PERIOD. A BLUSTERY DAY IS EXPECTED IN THE CWA ON SUNDAY
DUE TO THE PRESSURE GRADIENT FROM THE EXITING STORM. WITH HIGH
TEMPERATURES IN THE MID 20S IN THE NORTH AND LOW TO MID 30S
SOUTH...IT WILL FEEL LIKE WINTER AGAIN. WHETHER OR NOT WIND
ADVISORIES WILL BE NECESSARY WILL DEPEND ON HOW FAR EAST THE STORM
TRACK HAPPENS TO BE.

MONDAY SHOULD BE A LESS WINDIER DAY WITH SUNNY SKIES. TEMPERATURES
THOUGH SHOULD STILL BE ABOUT 5 TO 10 DEGREES COLDER THAN AVERAGE.

AS THE HIGH SLIDES OFF THE COAST EARLY TUESDAY...A WARM FRONT WILL
LIFT NORTH ALLOWING TEMPERATURES TO RISE INTO THE MID TO UPPER 40S
IN MOST PLACES. PRECIPITATION COULD START OUT AS SNOW...BUT SHOULD
CHANGE OVER TO RAIN AS THE DAY WEAR ON. A COLD FRONT ASSOCIATED WITH
A LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES REGION WILL
PASS THROUGH THE CWA TUESDAY EVENING/NIGHT...WHICH WILL BRING BACK
COLDER TEMPERATURES AND CHANGE ANY LINGERING RAIN TO
SNOW...ESPECIALLY IN THE NORTH.  THEN BASICALLY BENIGN WEATHER UNTIL
THE NEXT SYSTEM APPROACHES FROM THE WEST ON FRIDAY. PRECIP WITH THAT
EVENT LOOKS LIKE IT WILL BE MAINLY RAIN IN THE SOUTH WITH A LEAST A
MIXTURE IN THE NORTH.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...CONDITIONS ARE FORECAST TO DETERIORATE TO IFR OVER ALL
THE TAF SITES FROM NORTHWEST TO SOUTHEAST. THERE MAY BE A PERIOD
WHEN THEY IMPROVE TO MVFR OR VFR ON SATURDAY MORNING BEFORE THEY
MAY BEGIN TO DETERIORATE LATER IN THE DAY.

WINDS SHOULD VEER FROM SOUTHWEST OR WEST TO NORTH DURING THE COURSE
OF THE TAF PERIOD WITH SOME GUSTINESS TO AROUND 20 KT EARLY IN THE
PERIOD AND PERHAPS AGAIN LATE.

WE NOTED A NW WIND GUST TO 31 KTS AT 537PM AT DCA WITH THE CFP.

OUTLOOK... SATURDAY NIGHT...IFR CONDITIONS...ESPECIALLY SOUTH AND
EAST OF I-95...IMPROVING TO VFR TOWARD MORNING.

SUNDAY...MAINLY VFR AND BLUSTERY. POSSIBLE MVFR SNOW SHWRS NORTH.
NORTHWEST WINDS GUSTING 25 TO 30 KNOTS. CONFIDENCE MODERATE.

MONDAY AND MONDAY NIGHT...MAINLY VFR. CONFIDENCE HIGH.

TUESDAY...LOWERING TO MVFR OR IFR IN MIXED PRECIPITATION IN THE
MORNING. CHANCE OF LLWS. CONFIDENCE IS MODERATE.

TUESDAY NIGHT...IMPROVING TO VFR.

WEDNESDAY...MAINLY VFR.

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE FORECAST INTO SATURDAY, BUT THEN WILL
APPROACH OR REACH ADVISORY CONDITIONS LATE IN THE DAY ON GOOD COLD
AIR ADVECTION AND A NORTHWEST FLOW. SEAS SHOULD BUILD TO ADVISORY
CONDITIONS BY LATE SATURDAY AFTERNOON.

OUTLOOK...
THE DEVELOPING AND DEEPENING OFFSHORE LOW OFF NORTH CAROLINA WILL
CONTINUE SCA CONDITIONS OVER MARINE AREA (OCEAN AND DELAWARE BAY)
WIDESPREAD SCA CONDITIONS THROUGH THE REMAIN PORTION OF THE WEEKEND.
DEPENDING ON THE PATH OF THIS STORM...GALES ARE EVEN POSSIBLE
SATURDAY NIGHT INTO SUNDAY ON THE OCEAN AND LOWER DELAWARE BAY.
THIS SITUATION WILL BE RE- EXAMINED WITH LATER MODEL RUNS. A
SOUTHWEST FLOW BEHIND AN ADVANCING WARM FRONT IS EXPECTED TO SCA
BACK TO THE FORECAST WATERS ON TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...DELISI/DRAG  547
SHORT TERM...DELISI
LONG TERM...MIKETTA
AVIATION...DELISI/DRAG/MIKETTA
MARINE...DELISI/DRAG/MIKETTA
Hazardous weather outlook, Feb 15, 3:40 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EST FRI FEB 15 2013

DEZ001-MDZ008-NJZ001-007>010-015-026-PAZ054-055-060>062-070-071-
101>106-162045-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-
COASTAL OCEAN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
340 PM EST FRI FEB 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ACCUMULATING SNOW IS POSSIBLE TONIGHT. ONE TO TWO INCHES OF
SNOW IS EXPECTED WITH THE BEST CHANCES FOR THE HIGHER AMOUNTS IN
THE NORTHWEST PHILADELPHIA SUBURBS INTO THE RARITAN BASIN IN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ACCUMULATING SNOWFALL IS POSSIBLE LATE SATURDAY INTO
SUNDAY MORNING. UNCERTAINTY STILL EXISTS WITH THE TRACK OF THIS
LOW PRESSURE SYSTEM, SO PLEASE CHECK FOR UPDATES AS WE GET CLOSER
TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ012>014-016>025-027-162045-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
SOUTHEASTERN BURLINGTON-
340 PM EST FRI FEB 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR AN ACCUMULATING SNOW TONIGHT MAINLY IN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ACCUMULATING SNOWFALL IS POSSIBLE LATE SATURDAY INTO
SUNDAY MORNING. UNCERTAINTY STILL EXISTS WITH THE TRACK OF THIS
LOW PRESSURE SYSTEM, SO PLEASE CHECK FOR UPDATES AS WE GET CLOSER
TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-162045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
340 PM EST FRI FEB 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES ARE POSSIBLE LATE SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 15, 8:00 PM EST to February 16, 2:00 AM EST
Where
Carbon forecast zone
Reported by
Public
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 15, 8:30 PM EST to February 16, 2:00 AM EST
Where
Monroe forecast zone
Reported by
Public
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Berks

When
February 15, 9:00 PM EST to February 16, 2:00 AM EST
Where
Berks forecast zone
Reported by
Public
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Western Chester

When
February 15, 9:00 PM EST to February 16, 12:00 AM EST
Where
Western Chester forecast zone
Reported by
Public
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
February 15, 10:00 PM EST to February 16, 2:00 AM EST
Where
Lehigh forecast zone
Reported by
Public
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 15, 10:00 PM EST to February 16, 2:00 AM EST
Where
Northampton forecast zone
Reported by
Public
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433700, 433701, 433695, 433696, 433698, 433699.